My arm was painful, red, and swollen. What I didn’t know was it was a deadly symptom, unknowingly caused by my birth control.
Last summer I woke up with an ache in my right bicep and shoulder. I thought nothing of it. I’d been out running, canoeing, and working on a major gardening project the weekend before. Of course I was going to be sore.
Muscle cramping, a rash, overexertion, and a slight sunburn are just symptoms of loving your summer, right?
Well, they can also be symptoms of deep vein thrombosis (DVT), a condition that certain types of hormonal birth control increase the risk of. I’d read warnings about blood clot risks associated with birth control pills and heard them rattled off on countless commercials. But I had no idea my birth control pills and my love for outdoor exercises could brew up a perfect storm.
For days, my body said something was wrong
It wasn’t until my arm was so swollen — to a point where I could barely move it — that I finally, reluctantly, popped into a nearby walk-in clinic to get it checked out. The nurse behind the counter sent me straight to the ER. Triage staff quickly assessed my blood clot risk.
First on the list of causes? My method of birth control.
All combined hormonal birth control pills (those that contain both estrogen and progesterone) carry a small increased risk for developing blood clots, but some pills are riskier than others. I was taking Safyral, which the
According to a study published in The British Medical Journal (BMJ), some pills on the market contain a synthetic progesterone, drospirenone or desogestrel. These hormones seem to put women at greater risk for DVT than do pills that use another type of synthetic progesterone, levonorgestrel. The American College of Obstetricians and Gynecologists (ACOG) suggests that contraceptive patches and rings may increase blood clot risk as well.
Clots are serious business and a birth control risk we can’t ignore
The ER staff performed an ultrasound on my arm and neck to confirm the DVT. They immediately treated me with blood thinners and pain medication and admitted me to the hospital for observation. By then, my arm was huge, throbbing, and nearly immobile. The doctor told me that it was a good thing I’d come in when I did.
A clot can cause disability or even death.
My female friends — who also took birth control pills and had read or heard of the same warnings — and I were in disbelief about my DVT. I naïvely thought those warnings only applied to smokers; I’ve never smoked a day in my life.
But truthfully, if I’d paid more attention to the warnings, I don’t think I would’ve stopped taking birth control pills, either. Women take birth control pills for many reasons. Not all are related to family planning.
Should we stop taking birth control pills?
I began taking hormonal birth control in my teens to regulate heavy, miserable periods and alleviate some of the pain, bleeding, and other symptoms of my endometriosis. For me, the benefits of taking the pill certainly outweighed the overall risks. Birth control pills improved my quality of life.
My only regret is not learning more about blood clots and what to watch for. I knew, for example, to get up frequently during a long flight after running an out-of-town marathon, but I hadn’t ever thought to pay attention to other parts of my body. While blood clots most commonly occur in the leg, they can also occur in the arm, as in my case, or the pelvis.
According to the
After being discharged from the hospital, I followed up with a hematologist who monitored me while I took a 90-day course of blood thinners. After about eight weeks, my body finally absorbed the clot. Over that time, the pain lessened and I slowly regained full mobility in my arm.
Pay attention to your body and trust your gut
My hematologist and I decided to investigate if my birth control was the most likely reason for my clot. We took a series of tests and ruled out factor V (a gene mutation that causes blood clotting) and thoracic outlet syndrome (TOC), a compression of the nerves or blood vessels that are just under the collarbone. We talked about Paget-Schröetter syndrome, also called effort upper extremity deep vein thrombosis, which is a DVT caused by intense and repetitive upper body activity.
Was my adventurous weekend to blame for my DVT? Possibly. My hematologist agreed that the combination of birth control pills and upper body physical exertion could’ve created the right conditions for a blood clot in my arm.
A chain reaction of events for the next six months
But the effects of this DVT didn’t stop after the clot disappeared. I had to immediately stop taking birth control pills and I’m no longer able to use any methods that use combined hormones. Since I had relied on the pill to help with endometriosis, I was in misery without it. The blood thinners led to increased menstrual bleeding that left me with pain, exhaustion, and iron deficiency.
Eventually my OB-GYN and I decided a hysterectomy was the best option. I had that surgery last winter.
I’m finally on the other side of this situation and back to my active lifestyle, but I think about how last summer took a scary turn. My goal now is to inform other women about paying attention to their bodies.
Don’t ignore symptoms or warning signs because you’re too busy or you fear being accused of overreacting. You’re the first and only person to know when something isn’t right with your body.
Got unexplained pain, swelling, warmth, redness, or a bluish discoloration? It could be a DVT, especially if it keeps swelling over the course of a few days. The veins in my arm and across my chest had become more prominent as time went on. Seek immediate medical attention if you have any PE symptoms like unexplained shortness of breath, rapid heart rate, chest pain, a cough, or coughing up blood. You should also check into any family history of clotting and share that info with your doctor.
When considering birth control options, read about side effects carefully. Too often we skim through information, warnings, and contraindications included with our medications. Be aware of factors that increase your blood clot risk. For example, smoking or obesity increase your risk for a blood clot. And if you’re having surgery, tell your surgeon about your use of oral contraceptives.
Jennifer Chesak is a Nashville-based freelance book editor and writing instructor. She’s also an adventure travel, fitness, and health writer for several national publications. She earned her Master of Science in Journalism from Northwestern’s Medill and is working on her first fiction novel, set in her native state of North Dakota.